With a rise in use and indications for immunotherapy in malignancy, immune-related adverse effects and immune-mediated endocrinopathies are becoming more commonly seen in clinical practise. Autoimmune diabetes is a more recently recognised manifestation and the mechanisms by which it occurs is an evolving area.
We describe a case of a 60-year-old woman who prior to her third cycle of immunotherapy for metastatic melanoma was found to have hyperthyroidism reflecting autoimmune thyroiditis. She then presented again 3 weeks later with diabetic ketoacidosis requiring an intravenous insulin infusion, before transitioning to subcutaneous insulin. HbA1c was 7.2%, C-peptide 0.17 pmol/ml (0.33-1.47 pmol/ml) and GAD Ab > 2000 units/ml (< 5 units/ml) indicating a rapidly progressive autoimmune diabetes. Repeat thyroid function testing demonstrated progression to overt hypothyroidism necessitating treatment with levothyroxine.
Autoimmune diabetes is now a more recognised adverse effect of immunotherapy. Incidence is reported at 0.2% and most cases are related to nivolumab.
Pathophysiology is believed to include aberrant T-cell activity, increased inflammatory cytokine production and antibody seroconversion. There is evidence implicating the PD1-PDL1 pathways with PD-1 deficiency in NOD (non-obese diabetic) mice being shown to accelerate the development of T1DM and polymorphisms in PD-1 conferring a greater risk of T1DM.
Early diagnosis is difficult to make as patients typically present with rapidly progressive diabetes mellitus, often with DKA. Management is more straightforward with subcutaneous insulin therapy. There is no evidence of deterioration of glycaemic control with ongoing immunotherapy.
Autoimmune thyroiditis, in contrast, is thought to be a destructive thyroiditis mediated by cytotoxic T cells. Symptomatic control with beta-blockade is typically sufficient for hyperthyroidism with thionamide therapy reserved when suspecting Graves’ Disease.
Majority of cases of hyperthyroidism will progress to hypothyroidism requiring long-term thyroxine replacement, however both hypo- and hyperthyroidism may be the presenting feature of autoimmune thyroiditis.